Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 119, NWS Sioux Falls, SD

August 15, 2019Pipestone County, Rock County, Minnesota; Lake County, Minnehaha County, Moody County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 15, 2019, 7:25 PM CDT for Pipestone County, Rock County, Minnesota; Lake County, Minnehaha County, Moody County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2019, 7:25 PM CDT (00:25 UTC)
Expired
Aug 15, 2019, 8:00 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Pipestone County, MN, Rock County, MN, Lake County, SD, Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 32 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 7:26 PM CDTHAIL 13 S Wentworth, SDDIME AND QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 3:09 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

805 
WUUS53 KFSD 160025
SVRFSD
MNC117-133-SDC079-099-101-160100-
/O.NEW.KFSD.SV.W.0119.190816T0025Z-190816T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
725 PM CDT Thu Aug 15 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rock County in southwestern Minnesota...
  Southwestern Pipestone County in southwestern Minnesota...
  Southern Moody County in east central South Dakota...
  Southeastern Lake County in east central South Dakota...
  Northeastern Minnehaha County in southeastern South Dakota...

* Until 800 PM CDT.

* At 724 PM CDT, a severe thunderstorm was located over Chester, or
  11 miles southeast of Madison, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Dell Rapids and Trent around 740 PM CDT.
  Baltic around 745 PM CDT.
  Garretson, Jasper, Sherman and Palisades State Park around 800 PM 
  CDT.

Other locations impacted by this severe thunderstorm include Ihlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4388 9705 4405 9693 4392 9632 4364 9652
TIME...MOT...LOC 0024Z 297DEG 36KT 4393 9691 

HAIL...1.25IN
WIND...60MPH
 
$$

JM
1 follow-up statement
882 
WWUS53 KFSD 160041
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
741 PM CDT Thu Aug 15 2019

MNC117-133-SDC079-099-101-160100-
/O.CON.KFSD.SV.W.0119.000000T0000Z-190816T0100Z/
Rock MN-Pipestone MN-Moody SD-Lake SD-Minnehaha SD-
741 PM CDT Thu Aug 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN ROCK...SOUTHWESTERN PIPESTONE...SOUTHERN MOODY...
SOUTHEASTERN LAKE AND NORTHEASTERN MINNEHAHA COUNTIES...

At 740 PM CDT, a severe thunderstorm was located over Dell Rapids, or
21 miles north of Sioux Falls, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Garretson, Jasper, Sherman and Palisades State Park around 800 PM 
  CDT.

Other locations impacted by this severe thunderstorm include Ihlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9699 4403 9681 4392 9632 4364 9652
TIME...MOT...LOC 0040Z 297DEG 36KT 4385 9670 

HAIL...1.25IN
WIND...60MPH
 
$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:53 PM CDT, 32 minutes earlier.

Area forecast discussion, Aug 15, 6:53 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
653 PM CDT Thu Aug 15 2019

.SHORT TERM...(This Evening through Friday)
Issued at 326 PM CDT Thu Aug 15 2019

Main concerns through tomorrow focus on convective threat this
evening, and potential for afternoon development on Friday.

For tonight, morning MCS which moved across Nebraska disrupted
return flow/warming into our area, which earlier models were using
to trigger mid afternoon convection. Instead, expect focus to be
with mid-level wave and associated cool front sliding east across
the region this evening. Wave moving through eastern Montana late
morning forecast to move southeast toward our forecast area by late
afternoon. This expected to trigger convection in north central SD
19Z-20Z, which should then expand/track east-southeast as the wave
moves across eastern SD and into western MN/northern IA after 00Z.
80+ kt westerly jet sliding through the base of the wave leading to
40-50+ kt deep layer shear across much of the forecast area during
the late afternoon/evening which, along with moderate instability
of 1-2 kJ/kg, could be supportive of organized strong to severe
storms. Moderate mid-level lapse rates should limit hail size to
less than golf ball, unless a rotating storm develops along the
surface front, though this more likely with initial development
west of our area. Greater threat for our forecast area should be
isolated damaging winds from small bowing segments, given quick
transition to nearly straight hodographs behind the boundary.

This activity expected to move out of the forecast area by late
evening, leaving relatively quiet weather in the wake of departing
wave late tonight through midday Friday. Exception may be near the
Missouri River Valley, where weak warm advection ahead of another
broad wave sliding through far southern SD may produce elevated
showers/storms through tomorrow morning. Greater consensus keeps
this activity just south of the state line, so will only carry low
pops in our far south at this time. Some models indicate a slightly
stronger trailing wave moving across our forecast area during the
afternoon hours, which could trigger some isolated storms. However,
instability is weaker than today, and stronger shear is shunted
farther south, so would expect limited severe threat. Isolated
stronger storms may still be possible in the late afternoon/early
evening, though, so will bear watching.

As for temperatures, despite some increase in low level humidity
ahead of the wave/front this afternoon, drying behind the boundary
along with clearing skies should allow for overnight lows in the
upper 50s-lower 60s. Westerly low level flow should aid in decent
mixing, with 850mb temperatures supportive of highs in the upper
70s to lower 80s for most areas on Friday.

.LONG TERM...(Friday Night through Thursday)
Issued at 326 PM CDT Thu Aug 15 2019

Medium range begins on an active note, with another wave/surface
front sliding across the area late Saturday and Saturday night.
Warmer and more moist air builds northward ahead of this system,
with MLCAPE values reaching 2000 J/kg by late afternoon. Mid to
upper level winds on the weaker side, limiting overall deep layer
shear, so greater chance of strong to severe storms will likely be
tied to the boundary as it tracks east. While there are some timing
differences among the various models, greatest consensus brings the
boundary to our northwest corner 21Z-00Z, and reaches the Highway 60
corridor in southwest MN/northwest IA by 06Z, give or take an hour
either way. This should be the favored window for isolated strong to
severe storms, with the risk possibly lingering in our far southeast
into the pre-dawn hours.

Mean upper trough kicks east of the area on Sunday, allowing at
least weak upper ridging to take hold over the region through much
of the upcoming week. Subtle waves traversing through the relatively
weak flow aloft could bring spotty rain chances mid-late week, but
no widespread of significant rainfall in sight at this time. The
ridging will bring seasonable temperatures back into the region,
especially early next week, when we are most likely to see above
normal highs in the upper 80s-near 90. Cooler surface high pressure
settling into eastern Canadian Prairies by midweek could bring a
cooling influence back into our region by Wednesday, with greater
heat/moisture suppressed to our south and west.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 652 PM CDT Thu Aug 15 2019

Convection will push mainly north of the KFSD area within the
first hour or so of the TAF period, with potential for surface
wind gusts in excess of 50 kts north of the area. Confidence for
any storms toward KSUX is low, and have kept any mention of
thunder clear. By late tonight, there could be some patchy fog
around the I-29 corridor from near KFSD and north in vicinity of
evening rainfall, with some MVFR-IFR visibilities. Likely to get
a little more diurnal cumulus field developing by midday, but
should remain scattered.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...Chapman
Hazardous weather outlook, Aug 15, 9:49 AM CDT, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
949 AM CDT Thu Aug 15 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-161500-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
949 AM CDT Thu Aug 15 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms are possible late this
afternoon and evening, with large hail to the size of half dollars
and damaging wind gusts to 70 mph. Tornadoes do not look likely at
this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A cold front Saturday night may bring thunderstorms with gusty winds
and abundant lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 10 pm, mainly along
and west of Interstate 29.

In the hours before

Local storm report, Aug 15, 5:34 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     2 N HURON               44.39N 98.22W
08/15/2019  M52 MPH          BEADLE             SD   ASOS

&&
Local storm report, Aug 15, 6:23 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             5 E CARTHAGE            44.16N 97.61W
08/15/2019  M0.88 INCH       MINER              SD   TRAINED SPOTTER

&&
Local storm report, Aug 15, 7:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
722 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             MADISON                 44.01N 97.11W
08/15/2019  M1.50 INCH       LAKE               SD   TRAINED SPOTTER

            SOUTH SIDE OF TOWN.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:52 PM CDTSevere Thunderstorm WarningFSDNobles, Pipestone, Rock53 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.